Texas, 2011

Hail in Texas, July 11, 2011

July 11, 2011 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms moved across the south central Texas Panhandle during the evening hours producing hail. No damages or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the south central Texas Panhandle during the evening hours producing hail. No damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 5:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 11, 5:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT MON JUL 11 2011

.AVIATION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL EXPAND THROUGH AT LEAST THE
FIRST COUPLE OF HOURS OF THE FORECAST AND INCLUDED CB REMARKS AT ALL
FORECAST POINTS. THE MAIN HAZARD FROM THE STORMS WILL BE SUDDEN
DOWNPOURS WHICH WILL AFFECT VISIBILITIES. A FEW STORMS MAY ALSO
PRODUCE GUSTY WINDS. VFR CONDITIONS SHOULD PREVAIL. AS THE UPPER LOW
OVER THE PANHANDLES SPINS AWAY TO NORTHEAST...WINDS SHOULD VEER TO
THE SOUTHWEST TUESDAY MORNING AND BECOME GUSTY.

RTW

&&

.PREV DISCUSSION... /ISSUED 354 PM CDT MON JUL 11 2011/

DISCUSSION...
TUTT LOW IS RAPIDLY MOVG INTO THE SRN AND ERN TX PNHDL AS OF THIS
WRITING. SHOWERS AND TSTMS ARE BEGINNING TO DEVELOP ACROSS THIS PART
OF THE FCST AREA. HAVE KEPT 20 POPS IN FOR THIS EVENING AREAWIDE AND
WORDED THE ZONES IN TERMS OF AREAL QUALIFIERS.

THIS TUTT LOW IS MOVG FAST ENUF THAT IT SHOULD BE N AND E OF THE
PNHDLS BY ABOUT MIDDAY TUESDAY. ATTENTION WILL THEN TURN TO MOISTURE
AXIS COURTESY OF SW US MONSOON CIRCULATION. AS THE UPPER LEVEL RIDGE
OF HIGH PRESSURE SLIDES A BIT MORE TO THE E OF THE AREA AND WRN US
TROF NUDGES INLAND AT THE SAME TIME...THE MOISTURE PLUME WILL ALSO
GET SHUNTED EWD AS UPPER WINDS TURN TO THE SW. THIS WILL TEMPORARILY
PUT MUCH OF ERN HALF OF NM AND W TX IN THIS MOISTURE AXIS. AS A
RESULT...EXPECT ANY TSTMS THAT FORM OVER ERN NM TO MAKE SOME PROGRESS
INTO AT LEAST WRN OR NWRN HALF OF THE FCST AREA FOR TUESDAY AFTERNOON
AND NIGHT. HAVE RETAINED THE SLGT CHC POPS FOR THIS PARTICULAR AREA
DURG THAT TIME PERIOD. THIS OVERALL SAME PATTERN WILL CONTINUE INTO
WED NIGHT AS WELL...AND HAVE KEPT SLGT CHC POPS FOR WRN ZONES TO
ACCOUNT FOR ANY STORMS THAT DRIFT INTO THAT AREA.

ALL MODELS AGREE THAT THE UPPER LEVEL RIDGE WILL RETROGRADE WWD
TOWARDS CNTRL PLAINS STATES LATE THIS WEEK THRU THE WEEKEND. AS THIS
HAPPENS...MOISTURE AXIS WILL SHIFT BACK TO THE W AND BE CENTERED MORE
OVER AZ AND WRN HALF OF NM ONCE AGAIN. PNHDLS WILL BE UNDER THE
INFULENCE OF THE UPPER RIDGE FOR THE LATTER PART OF THIS WEEK INTO
THE WEEKEND AT LEAST WITH A RETURN TO DRIER WX AND ABV SEASONAL TEMPS
ANTICIPATED AGAIN. OVERALL...PREVIOUS FCST PCKG HAS ALL THE ABOVE
COVERED NICELY AND HAVE RETAINED ITS INTEGRITY.

ANDRADE

FIRE WEATHER...
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT
ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT
FOR MUCH OF THIS WEEK WILL PRECLUDE BOTH ELEVATED AND CRITICAL FIRE
WEATHER CONDITIONS THROUGH AT LEAST FRIDAY.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/05
Hazardous weather outlook, Jul 11, 2:43 PM CST, 4 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON JUL 11 2011

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
343 PM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG...PRODUCING
BRIEF GUSTY WINDS...BUT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND TUESDAY NIGHT
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST TWO THIRDS OF THE
TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT
ACROSS WESTERN SECTIONS OF THE PANHANDLES. SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Special weather statement, Jul 11, 4:23 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT MON JUL 11 2011

TXZ009-112245-
ROBERTS TX-
523 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR ROBERTS COUNTY.

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER ROBERTS COUNTY...OR ABOUT 7
MILES NORTH OF PAMPA...MOVING NORTH AT 15 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

RTW
Special weather statement, Jul 11, 5:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT MON JUL 11 2011

TXZ019-020-120000-
DONLEY TX-COLLINGSWORTH TX-
628 PM CDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR COLLINGSWORTH AND
DONLEY COUNTIES.

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DOZIER...OR
ABOUT 16 MILES SOUTHWEST OF SHAMROCK...MOVING NORTHWEST AT 10 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

MOTORISTS ALONG INTERSTATE 40 WILL ENCOUNTER STRONG WINDS AND BRIEF
HEAVY DOWNPOURS. SLOW DOWN TO AVOID HYDROPLANING. BE PREPARED FOR
STRONG CROSS WINDS.

JACKSON

The radar

The Amarillo radar (KAMA), 50 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Randall

When
July 11, 7:00 PM CST to 7:02 PM CST
Where
Randall County, 1.49 mi SSW of Umbarger
Measured
1 in hail
Reported by
Public
Coordinates
34.930, -102.110

Hail, Randall

When
July 11, 7:35 PM CST to 7:37 PM CST
Where
Randall County, 1.49 mi NNW of Umbarger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.970, -102.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330759, 330760.